Heavy Rain, Ellis
- When
- July 4, 9:30 AM CST to 2:00 PM CST
- Where
- Ellis County, 1.76 mi ENE of Walker
- Reported by
- Trained Spotter
- Coordinates
- 38.880, -99.040
Rainfall of 2.45 inches fell during this period.
As is typical on the 4th of July in western Kansas, thunderstorms disrupted festivities at many locations. Excessive rainfall occurred at a few spots.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
As is typical on the 4th of July in western Kansas, thunderstorms disrupted festivities at many locations. Excessive rainfall occurred at a few spots. A shortwave trough moved across a tropical air mass that was in place. Flooding that resulted continued into the 5h.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 4, 2:37 AM CST, 6 hours 53 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 337 AM CDT SUN JUL 4 2010 .DISCUSSION... DAYS 1-2... THE MAIN FORECAST CHALLENGES ARE CHANCES FOR STRONG TO POSSIBLY SEVERE THUNDERSTORMS WITH HEAVY RAINFALL LATE THIS AFTERNOON AND TONIGHT AND CHANCES AGAIN ON MONDAY AND MONDAY NIGHT. RIGHT REAR QUAD OF AN UPPER LEVEL SUBTROPICAL JET STREAK WILL MOVE INTO WESTERN KANSAS THIS AFTERNOON WITH A COLD FRONT PUSHING INTO FAR SOUTHWEST KANSAS BY EVENING. A TROPICAL VORT MAX OVER WESTERN OKLAHOMA WILL ALSO MOVE NORTHEASTWARD INTO THE EAST FA WITH SHOWERS AND THUNDERSTORMS FROM PRATT TO NEAR COLDWATER AND EAST TODAY INTO TONIGHT. THE BEST CHANCES FOR THUNDERSTORMS WILL BE ALONG THE COLD FRONT BY LATE AFTERNOON OVER THE FAR WEST FA THEN SPREADING EAST TONIGHT. WILL GO WITH HIGHEST POPS AND QPF WEST AND NORTH AND ANOTHER AREA IN THE EAST FA WITH THE SUBTROPICAL PLUME. COULD HAVE SOME LOCALLY HEAVY RAINFALL MAINLY OVERNIGHT. A FEW STRONG TO SEVERE THUNDERSTORMS ARE ALSO POSSIBLE LATER THIS AFTERNOON AND EVENING MAINLY NEAR THE COLD FRONT WITH DAMAGING WINDS AND HAIL TO THE SIZE OF QUARTERS. ANOTHER SHORTWAVE TROUGH THEN MOVES ACROSS SOUTHWEST AND SOUTH CENTRAL KANSAS MONDAY WITH SHOWERS AND THUNDERSTORMS ENDING FROM WEST TO EAST BY 7 PM WEST OF A LINE FROM HAYS TO COLDWATER. MORE THUNDERSTORMS ARE EXPECTED TO LINGER IN THE EAST UNTIL THE SHORTWAVE PASSES BY EARLY TUESDAY MORNING. THERE COULD BE A FEW STRONG TO POSSIBLY SEVERE THUNDERSTORMS AS AN UPPER LEVEL JET OVER 50KTS CONTINUES ACROSS WESTERN KANSAS, AND AREAS OF HEAVY RAINFALL WITH DEWPOINTS AROUND 70. LOOK FOR MOSTLY CLOUDY SKIES IN THE EAST TODAY WITH SOME AREAS OF SUNSHINE IN THE WEST FA. HAVE LOWERED HIGH TEMPS EAST BECAUSE OF NUMEROUS STORMS. WILL GO WITH MID TO UPPER 80S WEST TO LOW TO MID 80 EAST. FOR TONIGHT LOOK FOR LOWS IN THE MID 60S WEST TO THE LOWER 70S EAST. ON MONDAY WILL CONTINUE WITH MID TO UPPER 80S WEST TO LOW TO MID 80S NORTH AND EAST. OVERNIGHT LOWS ON MONDAY NIGHT SHOULD BE A BIT COOLER IN THE WEST WITH LOWER DEWPOINTS AND IN THE LOWER TO MID 60S WITH AROUND 70 AGAIN IN THE EAST FA. DAYS 3-7... MEDIUM RANGE MODELS GENERALLY AGREE INDICATING AN UPPER LEVEL RIDGE OF HIGH PRESSURE ANCHORED IN THE EASTERN CONUS THROUGH THE END OF THE WEEK WHILE AN UPPER LEVEL TROUGH OF LOW PRESSURE REMAINS PARKED IN THE FAR WEST. THIS WILL CREATE A SOUTHWESTERLY FLOW ALOFT ACROSS WESTERN KANSAS THAT WILL PERSIST THROUGH AT LEAST THURSDAY. IN THE MEANTIME, A SERIES OF H5 VORT MAXES WILL CONTINUE TO EJECT OUT OF THE TROUGH IN THE INTERMOUNTAIN WEST AND INTO THE WESTERN HIGH PLAINS. NEAR THE SURFACE, AN EAST TO SOUTHEASTERLY UPSLOPE FLOW WILL BE THE GENERAL RULE ACROSS WESTERN KANSAS HELPING TO KEEP AMPLE LOW LEVEL MOISTURE IN PLACE. THIS SETUP IS ENOUGH TO PRESENT THE POSSIBILITY FOR THUNDERSTORMS VIRTUALLY EACH DAY...MOST LIKELY DIURNALLY DRIVEN...THROUGH THE END OF THE WEEK. COMBINED WITH THE LACK OF A STRONGLY ORGANIZED SYSTEM AND OTHER UNCERTAINTIES THIS FAR OUT, WILL CONTINUE WITH JUST SLIGHT POPS ACROSS THE CWA THROUGH AT LEAST THURSDAY. AS FOR TEMPERATURES, HIGHS CAN BE EXPECTED TO BE NEAR TO POSSIBLY JUST BELOW SEASONAL DURING THE WEEK AS AN EAST TO SOUTHEASTERLY UPSLOPE FLOW REMAINS A KEY COMPONENT. THE GFS AND ECMWF BOTH AGREE SHOWING H85 TEMPERATURES GENERALLY AROUND THE LOW TO MID 20S(C) ACROSS THE CWA THROUGH THURSDAY. THIS SHOULD KEEP HIGHS PRIMARILY IN THE MID TO UPPER 80S(F) TO NEAR 90F DURING THIS PERIOD. AS A RESULT, PLAN NO SIGNIFICANT CHANGES TO TEMPERATURES. && .AVIATION... SURFACE LOW PRESSURE WILL CONTINUE TO STRENGTHEN IN EASTERN COLORADO TODAY INFLUENCING A SOUTHERLY LOW LEVEL FLOW INTO WESTERN KANSAS WHICH WILL HELP TO SUPPLY PLENTY OF MOISTURE. FOR THIS REASON, PERIODS OF LOW LEVEL STRATUS ARE EXPECTED TO CONTINUE DEVELOPING NORTH AND WEST INTO THE VICINITIES OF KHYS, KDDC, AND KGCK EARLY THIS MORNING RESULTING IN PERIODS OF POTENTIAL MVFR CIGS/VSBYS WITH SOME ISOLATED IFR CIGS POSSIBLE THROUGH LATE THIS MORNING. CONDITIONS SHOULD GRADUALLY IMPROVE WEST TO EAST DURING THE AFTERNOON WITH MVFR CIGS STILL A POSSIBILITY GENERALLY EAST OF A KHYS TO KDDC LINE. A COLD FRONT IS THEN PROJECTED TO MOVE SOUTHEAST INTO NORTHWESTERN KANSAS BY EARLY THIS AFTERNOON. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF THE FRONT LATER IN THE AFTERNOON AND EVENING...MAINLY NORTH AND WEST OF KDDC WITH STORMS EXPECTED TO TRACK EAST DURING THE NIGHT. MVFR/IFR CONDITIONS ARE EXPECTED TO REDEVELOP LATER TONIGHT IN THE VICINITY OF THE FRONT AS IT CONTINUES TO MOVE ACROSS SOUTHWEST KANSAS. SOUTHERLY WINDS WILL INCREASE 15 TO 25KT WITH GUSTS TO 35KT THROUGH THIS AFTERNOON BEFORE BEGINNING TO SUBSIDE SOMEWHAT THIS EVENING AS THE COLD FRONT SLOWLY APPROACHES. && .PRELIMINARY POINT TEMPS/POPS... DDC 86 68 86 66 / 30 50 50 10 GCK 85 67 87 64 / 40 60 40 10 EHA 87 65 88 62 / 20 40 20 0 LBL 86 67 87 64 / 30 40 30 10 HYS 84 69 84 67 / 60 80 60 20 P28 82 72 84 71 / 70 60 50 50 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN06/32
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 413 AM CDT SUN JUL 4 2010 KSZ030-031-043>046-061>066-074>081-084>090-051000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 413 AM CDT SUN JUL 4 2010 /313 AM MDT SUN JUL 4 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL MOVE INTO WESTERN KANSAS LATE THIS AFTERNOON AND EVENING. STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED GENERALLY WEST OF LINE FROM WAKEENEY TO LIBERAL ALONG AND NEAR THE COLD FRONT BY LATE THIS AFTERNOON. CLOUD TO GROUND LIGHTNING...DAMAGING WINDS AND HAIL UP TO QUARTER SIZE ALONG WITH AREAS OF VERY HEAVY RAINFALL ARE POSSIBLE. THUNDERSTORMS WITH HEAVY RAIN AND STRONG WINDS WILL THEN SPREAD EAST OVERNIGHT ACROSS THE REST OF SOUTHWEST AND SOUTH CENTRAL KANSAS. OTHER SHOWERS AND THUNDERSTORMS WILL LINGER TODAY EAST OF LINE FROM ASHLAND TO SAINT JOHN...SOME ALSO WITH HEAVY RAINFALL INTO TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS SOUTHWEST AND SOUTH CENTRAL KANSAS ON MONDAY WITH THUNDERSTORMS ENDING FROM HAYS TO ASHLAND AND WEST BY MONDAY EVENING. THUNDERSTORMS THEN WILL BE POSSIBLE EAST OF THAT LINE INTO MONDAY NIGHT. SOME OF THESE STORMS COULD BE STRONG WITH SMALL HAIL AND VERY HEAVY RAINFALL ALONG WITH CLOUD TO GROUND LIGHTNING. THERE IS ALSO A SLIGHT CHANCE FOR MORE SHOWERS AND THUNDERSTORMS FROM TUESDAY INTO SATURDAY BUT IT IS TOO EARLY TO TELL IF ANY OF THESE WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... A FEW STORM SPOTTERS MAY BE NEEDED GENERALLY WEST OF A LINE FROM WAKEENEY TO LIBERAL LATE THIS AFTERNOON AND EVENING. ALSO PLEASE FORWARD ANY REPORTS OF HEAVY RAINFALL AND FLOODING ACROSS THE REST OF AREA OVERNIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 06/32
The Dodge City radar (KDDC), 149 km away, was scanning. The volume nearest the first event began at 15:27 UTC.
5 flood, 4 heavy rain, 3 thunderstorm wind, 2 hail. Local standard time, as filed.
Rainfall of 2.45 inches fell during this period.
Rainfall of 3.00 inches reported and some streets were covered by water.
Rainfall of 4.50 was reported at this location.
Excessive rainfall of 10.00 was reported and this caused widespread county road flooding.
There was also wind strong enough to break a few branches.
A trampoline was flipped over and corn was laid flat.
Water was flowing across highway 2 west of Kiowa as runoff from heavy rainfall persisted for a while.
The area received upwards to 10 inches of rainfall in the evening and overnight of the 4th. Runoff flooded most county roads from Offerle to 5 miles east of Offerle.
Strong winds blew a pivot sprinkler into a road. There were also several power poles blown down in the same area. Also a 30 x 10 foot horse barn was blown over a fence.
Street flooding was reported in St John.
Water was six inches deep flowing across US50 or Wyatt Earp Boulevard near the cross section of Avenue D.
Street flooding was observed along 3rd street.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, July 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 253994, 253997, 254000, 254001, 253991, 254002, 254003, 253992, 253986, 253988, 254004, 253987, 253989, 253990.